Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 23, 2003, 5:24 PM CDT for Cimarron County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 5:24 PM CDT (22:24 UTC)
- Expired
- Jun 23, 2003, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 166 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 232224 SVRAMA OKC025-232315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 524 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA * UNTIL 615 PM CDT * AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF GRIGGS...OR ABOUT 15 MILES SOUTHEAST OF BOISE CITY...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... KEYES AND GRIGGS DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS LAT...LON 3663 10243 3650 10228 3660 10206 3689 10220 $$ SLATTERY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:01 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 23, 3:01 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 301 PM CDT MON JUN 23 2003 ONCE AGAIN THE ATMOSPHERE OVER THE PANHANDLES IS BECOMING MODERATELY UNSTABLE THIS AFTERNOON. BOUNDARY LAYER MOISTURE IS RUNNING NEAR SEASONAL HIGHS WITH SURFACE DEWPOINTS RUNNING INTO THE LOW 70S OVER THE EASTERN COUNTIES. MID-UPPER 60S OVER MANY OF THE STATIONS IN THE CENTRAL ZONES WITH THE DRYLINE LOCATED FURTHER WEST ACROSS EASTERN NEW MEXICO PER LATEST SURFACE ANALYSIS. LATEST SHORT RANGE MODELS SHOW CIN WEAKENING OVER THE ROSWELL AREA AND THIS APPEARS TO BE THE FAVORED LOCATION FOR CONVECTIVE INITIATION DURING THE NEXT FEW HOURS. LONGWAVE DISTURBANCE DEEPENING OVER THE GREAT BASIN WITH APPROACHING MID TROPOSPHERIC SPEED MAX EXPECTED LATER TONIGHT. 40-45KT LOW LEVEL JET IS AGAIN EXPECTED OVERNIGHT TONIGHT. WILL MENTION SEVERE TSTMS GENERALLY WEST OF A GUYMON TO CLAUDE LINE WITH HAIL AND GUSTY WINDS THE MAIN THREATS. PREVIOUSLY MENTIONED LONGWAVE WILL TRACK EAST TOWARD THE CENTRAL ROCKIES TUESDAY THEN CONTINUE TO PUSH EASTWARD WEDNESDAY ALLOWING UNSEASONABLE SURFACE COLD FRONT TO SPREAD OVER THE PANHANDLES WEDNESDAY EVENING WITH COOLER TEMPS EXPECTED THURSDAY. APPEARS FRONT MAY BE AN ACTIVE WEATHER MAKER AS IT INTERACTS WITH THE INSTABILITY OVER THE SOUTHERN PLAINS WEDNESDAY NIGHT. HAVE INCREASED POPS TO 30 PERCENT WEDNESDAY NIGHT. ALSO ADDED 20 PERCENT POPS OVER THE WESTERN ZONES SUNDAY NIGHT. FCSTID = SLATTERY AMARILLO 69 93 68 93 / 30 20 20 20 BEAVER 68 95 67 91 / 30 20 20 20 BOISE CITY 65 91 62 91 / 30 20 20 20 BORGER 69 95 70 92 / 30 20 20 20 BOYS RANCH 68 93 65 93 / 30 20 20 20 CANYON 69 94 67 93 / 30 20 20 20 CLARENDON 73 94 71 94 / 30 20 20 20 DALHART 66 92 65 92 / 30 20 20 20 GUYMON 68 94 65 91 / 30 20 20 20 HEREFORD 68 94 65 93 / 30 20 20 20 LIPSCOMB 69 95 69 91 / 30 20 20 20 PAMPA 70 93 72 92 / 30 20 20 20 SHAMROCK 74 95 72 95 / 30 20 20 20 WELLINGTON 74 96 73 96 / 30 20 20 20 .AMA... TX...NONE. OK...NONE.
Hazardous weather outlook, Jun 23, 1:00 PM CDT, 4 hours 24 minutes before
OKZ001>003-TXZ001>020-241100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ALONG AND AHEAD OF THE DRYLINE. SOME OF THE STRONGER THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THE WESTERN HALF OF THE PANHANDLES WILL BE THE AREA AT GREATEST RISK. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE TUESDAY THROUGH THURSDAY DURING THE LATE AFTERNOON AND EVENING HOURS. THE THUNDERSTORMS MAY APPROACH SEVERE LEVELS EACH DAY WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER THE WESTERN AND CENTRAL SECTIONS OF THE PANHANDLES. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN TUESDAY THROUGH THURSDAY OVER PARTS OF THE PANHANDLES. COCKRELL
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.